Alert archive / New Hampshire / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Gray, ME

July 27, 2015Hillsborough County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 27, 2015, 1:43 PM EDT for Hillsborough County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2015, 1:43 PM EDT (17:43 UTC)
Expired
Jul 27, 2015, 4:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Hillsborough County, NH

The radar

The Boston radar (KBOX), 119 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WGUS51 KGYX 271743
FFWGYX
NHC011-272045-
/O.NEW.KGYX.FF.W.0005.150727T1743Z-150727T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
143 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE...

* UNTIL 445 PM EDT
    
* AT 142 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
  THUNDERSTORM PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PETERBOROUGH...WILTON...GREENFIELD...LYNDEBOROUGH...HANCOCK...
  TEMPLE AND SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4281 7198 4294 7200 4296 7191 4294 7183
      4286 7179 4280 7180 4279 7190

$$

TFH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:17 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 27, 12:17 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1217 PM EDT MON JUL 27 2015

.SYNOPSIS...
WARM AND HUMID AIR WILL REMAIN OVER MAINE AND NEW HAMPSHIRE FOR
THE NEXT SEVERAL DAYS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MAINLY IN THE AFTERNOONS. SOME STRONGER STORMS ARE POSSIBLE ON
TUESDAY. A COLD FRONT WILL CROSS THE REGION ON THURSDAY. A WEAK
DISTURBANCE MAY BRING A FEW SHOWERS TO THE MOUNTAINS FRIDAY. UPPER
LEVEL TROUGHING REMAINS IN PLACE THROUGH EARLY NEXT WEEK BRINGING
PERIODIC FRONTAL PASSAGES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1215 PM...MESOSCALE MODEL CONSENSUS IS TO FIRE UP CONVECTION OVER
THE SRN TIER OF COUNTIES IN NH THIS AFTERNOON...WHERE LEFTOVER
BOUNDARY FROM YESTERDAY IS PROBABLY LINGERING. THEREFORE, HAVE
HOT THIS A LITTLE HARDER ON POPS/QPF THIS AFTERNOON. ALSO..MAY SEE
SOME BACKBUILDING ALONG THAT BOUNDARY SO ADDED HEAVY RAIN HERE.
ALSO WATCHING CONVECTION MOVING THROUGH THE MONTREAL AREA
NOW...WHICH MAY WORK INTO NRN ZONES LATER THIS AFTERNOON...AND
THIS HAS ACCESS TO SOME BETTER DYNAMICS, AND COULD PRODUCE SOME
SMALL HAIL OR GUSTY WINDS. ELSEWHERE...AWAY FROM THE COAST COULD
SEE A FEW SCATTERED TSRA POP UP THIS AFTERNOON, BUT WEAK CAPPING
SHOULD PREVENT THEM FROM LASTING LONG.

950 AM...THIS UPDATE SCALES BACK THE FOG...ALTHOUGH IT WILL
LINGER JUST OFFSHORE AND PROBABLY COME AND GO AT THE BEACHES
THROUGHOUT THE DAY. HAVE ALL SCALED BACK POPS TO CLOSER TO ZERO
THRU NOON...AND THEN INCREASE THEM TO CHC POPS BY 18Z. LOTS OF
CAPE IN SOME SPOTS TODAY...ON THE ORDER OF 1-2K J/KG...BUT LIGHT
VERTICAL WIND PROFILES. STILL COULD SEE A PULSE STORM OR TWO
ROTATE TO HOLD UP A CORE AND PRODUCE SOME SMALL HAIL AND MAYBE
SOME WIND. WILL HAVE TO WATCH BOUNDARIES FOR CONVECTIVE
DEVELOPMENT TODAY...SEA BREEZE...DIFFERENTIAL HEATING DUE TO
CLOUDS...AND BOUNDARY FROM YESTERDAY THAT MAY BE LINGERING ACROSS
CHESHIRE/HILLSBOROUGH COUNTIES.

PREVIOUSLY...MOIST AIR MASS NOW FULLY IN PLACE ACROSS MAINE AND
NEW HAMPSHIRE. THIS IS NOTED BY LOW LEVEL CLOUDS AND FOG OVER MUCH
OF MAINE AND PARTS OF NEW HAMPSHIRE EARLY THIS MORNING. THIS
SHOULD BURN OFF AS THE MORNING WEARS ON AND ALLOW TEMPERATURES TO
WARM INTO THE 80S OVER MOST OF NEW HAMPSHIRE... WHILE STAYING A
LITTLE COOLER OVER MAINE WHERE AN ONSHORE WIND TEMPERS WARMING.

AS THE HEAT AND HUMIDITY BUILD AT THE SURFACE... A SHORTWAVE
TROUGH MOVING THROUGH QUEBEC AND INTO NORTHERN MAINE TODAY WILL
PROVIDE THE UPPER LEVEL SUPPORT FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP. THE HIGHEST CHANCE OF RAIN WILL BE IN THE EAST CLOSER TO
THE UPPER TROUGH BUT THERE WILL BE A CHANCE OF THUNDERSTORMS
AREAWIDE THIS AFTERNOON. WIND SHEAR TODAY IS ONLY ON THE ORDER OF
20 KT... SO NOT SOMETHING THAT WOULD SUGGEST SUPERCELLS.
HOWEVER... THE NORTH NORTHWEST UPPER LEVEL WINDS COULD COUNTERACT
THE SOUTH SOUTHEAST SEA BREEZE ALONG THE MAINE COAST AND PROVIDE
SOME LOCALLY ENHANCED AREAS OF BETTER TOTAL WIND SHEAR. THESE
AREAS WILL BE LACKING IN SURFACE BASED INSTABILITY DUE TO THE
COOLER ONSHORE WIND... BUT ELEVATED CONVECTION WILL STILL BE
POSSIBLE AS INSTABILITY REMAINS ALOFT EVEN OVER THESE AREAS. WITH
A GOOD AMOUNT OF INSTABILITY AROUND... THERE WILL BE THE CHANCE
FOR SOME SMALL HAIL TODAY WITH THE STRONGER STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
SHOWERS AND THUNDERSTORMS SHOULD BECOME LESS NUMEROUS OVERNIGHT
WITH THE LOSS OF SURFACE BASED INSTABILITY. HOWEVER... ELEVATED
INSTABILITY STILL EXISTS SO ANY ONGOING CONVECTION COULD MAINTAIN
ITSELF THROUGH THE NIGHT. COULD SEE FOG REFORMING ALONG THE MAINE
COASTLINE.

ON TUESDAY A MORE PRONOUNCED SHORTWAVE TROUGH WILL MOVE THROUGH
THE AREA... ALONG WITH EVEN GREATER SURFACE BASED INSTABILITY.
CAPE VALUES GREATER THAN 2000 HAVE BEEN NOTED IN SOME MODEL
FORECASTS. OVERALL WIND SHEAR WILL BE A LITTLE BIT GREATER...
RANGING FROM 20 TO 30 KT. THIS IS GETTING ON THE BORDER LINE OF
WHAT MIGHT BE FAVORABLE FOR SOME STRONGER STORMS AND POSSIBLY A
FEW SUPERCELLS. AS A RESULT... HAVE MENTIONED SMALL HAIL AND GUSTY
WINDS IN THE FORECAST TO REFLECT THE THREAT FOR MORE SIGNIFICANT
THUNDERSTORMS. STORM PREDICTION CENTER HAS OUTLOOKED THE AREA IN A
MARGINAL RISK FOR SEVERE THUNDERSTORMS AND THIS SEEMS
APPROPRIATE. THERE IS SOME UNCERTAINTY ABOUT WHEN THE BEST UPPER
LEVEL FORCING WILL MOVE THROUGH... AS THE MODELS STILL DISAGREE ON
WHETHER IT WILL COINCIDE WITH PEAK HEATING OR COME THROUGH
EARLIER... LEAVING OUR AREA IN SUBSIDENT FLOW WHICH WOULD TEND TO
SUPPRESS CONVECTION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL LOW PRESSURE NEAR THE SAINT LAWRENCE RIVER VALLEY
WILL SHIFT SE AS RIDGING PUSHES EAST WEDNESDAY. AT THE SAME TIME
ANOTHER CUTOFF LOW WILL DEEPEN AND MOVE INTO CENTRAL CANADA. THIS
WILL KEEP THE RIDGING OVER THE NORTHEAST SHORT LIVED AND THE
RIDGING MOVES OFFSHORE LATE THURSDAY. THEREAFTER TROUGHING REMAINS
OVERHEAD INTO EARLY NEXT WEEK. INDIVIDUAL SHORT WAVE RIPPLES WILL
CAUSE INCREASED PRECIPITATION CHANCES AS IT LINGERS ALOFT EVERY
18-24 HRS OR SO.

THE RESULT HOWEVER BRIEF WILL BE 850MB TEMPERATURES OF 18 DEGREES
C OVER SOUTHERN NH WEDNESDAY. THIS WILL TRANSLATE TO LOWER TO MID
90S WITH MID 80S FOR MUCH OF THE REST OF THE AREA UNDER MOSTLY
SUNNY SKIES. IT WILL BE COOLER THURSDAY BUT SHOULD REACH THE 70S
AND 80S STILL AHEAD OF A FAST MOVING COLD FRONT. THUNDERSTORM
POTENTIAL LOOKS GOOD AND WE COULD HAVE STRONG STORMS WITH PLENTY
OF INSTABILITY AND DECENT SHEAR... ESPECIALLY OVER SOUTHERN
SECTIONS. NOT EXPECTING FLOODING TO BE AN ISSUE WITH A FAST MOVING
BOUNDARY ALTHOUGH PW VALUES DO INCREASE TO 1.75 INCHES OR SO WHICH
IS CLOSE TO THE 99TH PERCENTILE FOR THIS TIME OF YEAR.

FRIDAY SHOULD BE MOSTLY DRY BUT THE CARRABASSETT VALLEY MAY SEE A
FEW SHOWERS AS A WEAK DISTURBANCE BRUSHES THE AREA. A MORE POTENT
SHORT WAVE ARRIVES SATURDAY INTO SUNDAY BRINGING SHOWERS AND
THUNDERSTORMS FOR THE WEEKEND.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
SHORT TERM...EARLY MORNING FOG AND LOW CLOUDS SHOULD BURN OFF
FAIRLY QUICKLY OVER NEW HAMPSHIRE AND FAR WESTERN MAINE. COULD
LINGER A LITTLE LONGER EAST OF PORTLAND THOUGH. AFTERNOON SHOWERS
AND THUNDERSTORMS ARE EXPECTED FOR MOST OF THE AREA... WITH THE
GREATEST THREAT BEING IN THE EAST. THUNDERSTORM CHANCES DECREASE
OVERNIGHT BUT WILL NOT GO AWAY ENTIRELY. MORE THUNDERSTORMS ARE
EXPECTED ON TUESDAY.

LONG TERM...PREVAILING VFR WITH PERIODS OF NOCTURNAL FOG IN MOIST
LOW LEVEL CONDITIONS. MVFR OR LOWER CONDITIONS IN SHOWERS
THURSDAY.

&&

.MARINE...
SHORT TERM...WEAK PRESSURE GRADIENT KEEPS WIND FLOW LIGHT AND SEAS
FAIRLY CALM.

LONG TERM...A COLD FRONT CROSSES THE WATERS WEDNESDAY MORNING
FOLLOWED BRIEFLY BY HIGH PRESSURE. ANOTHER FRONT CROSSES THE
WATERS LATE THURSDAY NIGHT. SEAS AND WINDS REMAIN BELOW SCA
CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 27, 7:52 AM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
752 AM EDT MON JUL 27 2015

ANZ153-MEZ007>009-012>014-018>028-NHZ001>015-281200-
CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
752 AM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME STORMS
COULD CONTAIN SMALL HAIL ALTHOUGH THE THREAT OF SEVERE
THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. SOME
STORMS COULD BE STRONG TO SEVERE WITH HAIL AND WINDS THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-281200-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
752 AM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:10 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
110 PM EDT MON JUL 27 2015

NHZ015-271800-
WESTERN AND CENTRAL HILLSBOROUGH NH-
110 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE

* UNTIL 200 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM CONTAINING VERY HEAVY RAIN OVER
  PETERBOROUGH...MOVING TO THE EAST AT 5 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SHARON...
  PETERBOROUGH...
  WILTON...
  LYNDEBOROUGH...
  AND TEMPLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4285 7199 4293 7200 4299 7174 4283 7173
      4279 7193
TIME...MOT...LOC 1706Z 250DEG 6KT 4289 7196

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:08 PM EDTAreal Flood AdvisoryGYXCarroll, Coos, Grafton3 hr
Jul 27, 12:36 AM EDTDense Fog AdvisoryGYXRockingham, Strafford7 hr
Jul 27, 1:10 PM EDTSpecial Weather StatementGYXHillsborough50 min
Jul 27, 1:31 PM EDTAreal Flood AdvisoryGYXHillsborough3 hr
Jul 27, 1:56 PM EDTSpecial Weather StatementGYXHillsborough49 min
Jul 27, 2:01 PM EDTSpecial Weather StatementGYXCarroll44 min
Jul 27, 2:51 PM EDTSpecial Weather StatementGYXCarroll39 min
Jul 27, 2:57 PM EDTSpecial Weather StatementGYXCheshire48 min
Jul 27, 3:50 PM EDTAreal Flood AdvisoryGYXHillsborough3 hr
Jul 27, 5:55 PM EDTSpecial Weather StatementGYXCoos50 min

Nearby

Flash Flood Warnings in New Hampshire, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.